Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 51, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 2016, 7:06 PM CDT for Kearny County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 7:06 PM CDT (00:06 UTC)
- Expired
- May 22, 2016, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:17 PM CDT | HAIL 2.5 | 11 Nw Lakin, KS | |
| May 22, 7:17 PM CDT | HAIL 2.5 | 12 Nw Lakin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:48 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2159 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 15.7
The text
As transmitted.
324
WUUS53 KDDC 230006
SVRDDC
KSC093-230100-
/O.NEW.KDDC.SV.W.0051.160523T0006Z-160523T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT SUN MAY 22 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KEARNY COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 800 PM CDT
* AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF KENDALL...MOVING NORTH AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN KEARNY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3826 10151 3826 10115 3789 10130 3797 10154
3802 10154
TIME...MOT...LOC 0005Z 199DEG 27KT 3802 10141
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
GERARD2 follow-up statements
921
WWUS53 KDDC 230022
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT SUN MAY 22 2016
KSC093-230100-
/O.CON.KDDC.SV.W.0051.000000T0000Z-160523T0100Z/
KEARNY KS-
722 PM CDT SUN MAY 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN KEARNY COUNTY...
AT 722 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF LAKIN...MOVING NORTH AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN KEARNY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3826 10151 3826 10115 3799 10128 3804 10149
TIME...MOT...LOC 0022Z 200DEG 21KT 3809 10136
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
GERARD576
WWUS53 KDDC 230059
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT SUN MAY 22 2016
KSC093-230109-
/O.EXP.KDDC.SV.W.0051.000000T0000Z-160523T0100Z/
KEARNY KS-
759 PM CDT SUN MAY 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KEARNY COUNTY
WILL EXPIRE AT 800 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3826 10151 3826 10115 3799 10128 3804 10149
TIME...MOT...LOC 0057Z 199DEG 27KT 3809 10136
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:32 PM CDT, 34 minutes earlier.
Area forecast discussion, May 22, 6:32 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 632 PM CDT SUN MAY 22 2016 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Monday) Issued at 100 PM CDT Sun May 22 2016 Thunderstorm chances continue tonight as short range models indicate a southwest flow aloft becoming more difluent across the Western High Plains during the period. Although the intensity of the flow aloft will remain fairly weak, favorable factors in the lower levels will develop as significant moisture return pushes surface dewpoints well up into the mid and upper 60s(F) across central and much of southwest Kansas ahead of a sharpening dryline near and along the Colorado border. This will set the stage for a substantial increase in instability late this afternoon as an eroding stratus deck gives way to increased heating in the lower/mid levels and subsequent steepening lapse rates. NAM and GFS model soundings show SBCAPE values well in excess of 2500 J/KG toward early this evening as capping weakens across southwest Kansas. As a result, thunderstorms are expected to develop along and ahead of the dryline this evening. Although vertical shear profiles are less than favorable, enough 0-6km shear exists to support strong to severe thunderstorms. Considering the dynamic set up aloft, any storms that develop are expected to drift slowly east-northeast across west central and southwest Kansas this evening and potentially spreading into central and south central Kansas through early Monday morning. Fairly mild temperatures are likely tonight considering a prevailing south to southeasterly flow combined with surface dewpoints remaining in the lower to mid 60s(F). Lows in the mid to upper 60s(F) can be expected across south central and portions of southwest Kansas with a few upper 50s(F) possible in west central Kansas as a weak pacific cold front begins to push into western Kansas early Monday morning. The southerly flow across central Kansas will persist Monday as the aforementioned frontal boundary stalls out across western Kansas, resulting in little change to the general air mass across the region. Highs are expected to reach into the 80s(F) Monday afternoon. The warmer high temperatures are expected to continue through mid week as the stalled frontal boundary is projected to lift back to the north, leaving a southerly flow in place across the high plains. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun May 22 2016 Another round of thunderstorms will be possible late Monday into early Tuesday as medium range models indicate a series of H5 vort maxima lifting northeast across the high plains of eastern Colorado and western Kansas within an increasingly difluent flow. Meanwhile, a weak pacific cold front pushing into extreme western Kansas early Monday is projected to stall out later in the day across southwest and central Kansas while a developing surface low becomes more organized across southeast Colorado. Although the intensity of the flow aloft is not expected to improve much, ample moisture/instability in conjunction with increased forcing in the vicinity of the frontal boundary will support thunderstorm development across central and portions of southwest Kansas Monday evening. GFS/ECMWF model soundings show substantial instability along with favorable vertical shear profiles. This will increase severe potential with large hail and damaging winds the primary threats. A heightened threat for tornadoes will exist as well. Another round of thunderstorms may be possible Tuesday with little change expected to the overall synoptic pattern. However, precip chances decrease Wednesday as drier air moves into southwest Kansas behind an advancing dryline. A prevailing south to southwest flow across western Kansas will enhance warm air advection into western Kansas Tuesday and Wednesday raising H85 temperatures well above 20C across southwest and central Kansas. Widespread 80s(F) can be expected for highs both days with 90F a distinct possibility in some locations. Slightly cooler temperatures are likely toward the end of the week as another cold front is expected to move through western Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 630 PM CDT Sun May 22 2016 Scattered thunderstorms will move northeast across western Kansas tonight affecting KGCK and possibly KDDC with brief periods of MVFR/IFR cigs/vsbys. Otherwise, VFR conditions will prevail through late this evening. Low level stratus may develop late tonight as relative humidity levels rise creating possible MVFR cigs generally after 06Z. IFR cigs are possible toward daybreak Monday morning. Gusty south winds in excess of 20 to 30kt will continue through late this evening as a strong lee side trough of low pressure remains anchored across extreme eastern Colorado. Winds will become northerly 10 to 20kt across west central Kansas early Monday morning as a weak cold front begins to push into extreme western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 84 60 87 / 40 20 30 20 GCK 60 84 55 86 / 30 20 20 10 EHA 57 85 52 88 / 30 10 10 10 LBL 62 87 56 88 / 40 20 10 10 HYS 62 81 61 86 / 30 30 30 20 P28 65 82 65 86 / 20 30 40 30 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, May 22, 4:26 AM CDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CDT SUN MAY 22 2016 KSZ030-031-043>046-061>066-074>081-084>090-230930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 426 AM CDT SUN MAY 22 2016 /326 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...ANOTHER RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON, DEVELOPING INITIALLY ALONG A DRYLINE BETWEEN HIGHWAY83 AND THE COLORADO LINE. HAIL LARGER THAN GOLF BALLS, DAMAGING WIND AND ISOLATED TORNADOS ARE POSSIBLE. STORMS MAY SPREAD EAST INTO CENTRAL KANSAS THROUGH MIDNIGHT, AS THE SEVERE THREAT DIMISHES. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDS WEATHER RISK... MONDAY... ELEVATED SEVERE THUNDERSTORM RISK. TUESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED FIRE WEATHER RISK. THURSDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, May 22, 6:20 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM FUNNEL CLOUD 4 S DEERFIELD 37.92N 101.13W
05/22/2016 KEARNY KS EMERGENCY MNGR
EMERGENCY MANAGER REPORT 2 FUNNEL CLOUDS
SOUTHWEST OF HOLCOMB. THE LOCATION OF THESE
FUNNELS WERE ESTIMATED BASED ON RADAR.
&&
RBLocal storm report, May 22, 6:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 4 S DEERFIELD 37.92N 101.13W
05/22/2016 E1.25 INCH KEARNY KS PUBLIC
&&
AWLocal storm report, May 22, 6:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 WNW DEERFIELD 37.99N 101.15W
05/22/2016 E1.50 INCH KEARNY KS EMERGENCY MNGR
&&
RBLocal storm report, May 22, 6:29 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 1 SW DEERFIELD 37.98N 101.14W
05/22/2016 E1.75 INCH KEARNY KS PUBLIC
&&
AWLocal storm report, May 22, 7:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 ESE HOLCOMB 37.99N 100.98W
05/22/2016 E1.00 INCH FINNEY KS PUBLIC
&&
AWLocal storm report, May 22, 7:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FUNNEL CLOUD 2 S HOLCOMB 37.96N 101.00W
05/22/2016 FINNEY KS STORM CHASER
KWCH12 STORM CHASER REPORTED A FEW FUNNEL
CLOUDS SOUTH OF HOLCOMB. LOCATION ESTIMATED
BASED ON RADAR.
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:16 PM CDT | Tornado Warning | DDC | Finney, Kearny | 29 min |
| May 22, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 45 min |
| May 22, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 29 min |
| May 22, 7:40 PM CDT | Tornado Warning | DDC | Kearny | 22 min |
| May 22, 7:43 PM CDT | Tornado Warning | DDC | Finney, Kearny, Scott | 32 min |
| May 22, 8:09 PM CDT | Tornado Warning | DDC | Finney, Kearny, Scott | 36 min |
| May 22, 8:18 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 22, 8:45 PM CDT | Tornado Warning | DDC | Finney, Kearny, Scott | 30 min |
| May 22, 8:59 PM CDT | Areal Flood Warning | DDC | Finney, Kearny, Scott | 9 hr |
| May 22, 9:14 PM CDT | Tornado Warning | DDC | Finney, Scott | 31 min |
| May 22, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
| May 22, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 23 min |
| May 22, 10:45 PM CDT | Special Weather Statement | DDC | Ford | 45 min |
| May 23, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 53 min |
| May 23, 6:22 PM CDT | Special Weather Statement | DDC | Barber | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.